Brooke Petkevicius – Florida
19 years old
Written by: Cynthia Janak
Brooke was enrolled at the University of California, Berkley where she studied social work, majoring in Social Welfare. She was involved in many extra-curricular activities, including co-ed volleyball and ballroom dancing. She played on an intramural volleyball team and went to kickboxing classes.
Brooke died 14 days after her first injection of Gardasil from a pulmonary embolism, or blood clot, on 26 March 2007. There was no family history of this problem.
Brooke’s Story: “Brook did not smoke,” said her school friend, Megan Sedowski. “She was possibly one of the healthiest people I’ve ever met. She never did drugs, and rarely drank alcohol. She worked out daily, and took a lot of classes at the gym. She never complained about anything, really–certainly not her health. She was an amazing, upbeat, caring, healthy young woman. Her death was a complete shock!”
Brooke had dressed to go running with a friend because they were training for a half-marathon. She walked to the elevator, collapsed against the wall and had a seizure. Brooke was rushed to the hospital and passed away.
Brooke never had any problems with blood clots, nor did her family have any history of clotting problems. Subsequent tests of her younger sister and her mother showed nothing genetic. Brooke had no allergies, no tobacco use, and no past substance abuse problems. Drug tests came back negative.
Cynthia Janak, author, spoke to all of her family. They told her what a wonderful, kind-hearted young woman she was. She had dreams and aspirations for her future. They spoke about how her laughter was contagious and how her smile lit up a room. This was a girl who had it hard growing up, as many of us, but became a stronger person for it. As Cynthia likes to say, “She took sour grapes and made fine wine.”
Martin smith says
Are you seriously trying to link this with a gardisil vaccination 14 days earlier?
Straw, grasp, miss
Lars K says
Reply to “Martin smith”:
Do you know anything at all about the side effects of the Gardasil vaccine?
Please do your homework before posting your next message!
I’m a webmaster for the NJ Coalition for vaccination choice. As someone who maintains a lot of websites, I suggest you remove the comment from “Ginger” above. This is a spam comment. “Black Hat” search engine optimization companies visit blogs all over the net and leave complimentary, but completely vague comments with links back to their own site. The post above has nothing to do with Brooke or what happened to her, post vaccination. I just thought I’d let you know so you could keep an eye out in the future. If you get comments on articles which do not mention the actual content of the article at all, but DO link back to another website. They try to stroke your ego so you don’t delete it, but it’s just insulting to the content you obviously care about. I hope I’m not overstepping, I just thought I would let you know.
Thanks for posting this!
Thank you, Lisa!
Martin smith says
So 14 days after a vaccine, with no known links to blood clotting.
Are there any other factors? Was there an injury in those 14 days? Was she sedentary for any extended time? Was she on birth control pills? Etc etc.
People with a family history of clotting disorders are not the only people who get clots!! As a doctor I have seen multiple teenagers with no past history, no family history but have a clot. 14 days is a fairly long gap to be making a temporal relationship. I don’t think Gardisil should be taking responsibility for ANY event that occurs after having it. What happened is terribly sad, but it does not mean we have to hunt down someone to blame.
Lars K says
Reply to CM:
You call yourself a doctor but you´re incapable of linking this death to the vaccination two weeks earlier.
I am appalled at your ignorance.
This article goes to a lot of trouble to mention a whole lot of things Brooke did not do (most of them not known risk factors for PEs – drugs tests and allergies?) but not the first one that jumps to mind when I think of blood clots causing a pulmonary embolism in a late teen girl: contraceptive pills. In terms of substances put into the body that are risk factors, that’s THE top one.
Pulmonary embolisms are usually caused by a leg clot that breaks off and travels in the bloodstream to the lung. The article says she was pretty active – she could have developed a deep vein thrombosis by tearing a muscle while at the gym or kickboxing. If she had been training for a marathon, she might not have attributed any swelling or pain in her leg(s) to DVT but instead to her training.